Alabama, 2008

Tropical Storm in Alabama, August 23 to 25, 2008

August 23 to 25, 2008 · NWS TAE · 5 events in 5 counties and zones

Tropical Storm Fay, which came ashore just northeast of Apalachicola, Florida during the early morning of the 23rd, slowly weakened as it moved west-northwest across the Florida Panhandle during the day. Its rainbands generated very heavy rainfall and peak wind gusts over 40 mph throughout southeast Alabama.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Tropical Storm Fay, which came ashore just northeast of Apalachicola, Florida during the early morning of the 23rd, slowly weakened as it moved west-northwest across the Florida Panhandle during the day. Its rainbands generated very heavy rainfall and peak wind gusts over 40 mph throughout southeast Alabama. Rainfall amounts from Fay during the 48-hour period ending at midnight on the 25th ranged from three to eight inches. A peak wind gust of 41 knots was measured at Napier Field in Dale County, Alabama on the 23rd. That same day, the lowest sea-level pressure recorded was 999.7 mb at Ozark, Alabama. There were numerous reports of downed trees and limbs, with several falling across power lines and county roads. An estimated 13,000 residents were without power. The Choctawhatchee and Pea rivers rose to just below their respective flood stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 22, 9:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 9:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 PM EDT FRI AUG 22 2008

.SHORT TERM (TONIGHT-MONDAY)...TROPICAL STORM FAY IS CURRENTLY
CENTERED OVER APALACHEE BAY AND CONTINUES TO SLOWLY TRACK WESTWARD
AROUND 5-6 MPH. THE 850-500MB STEERING FLOW HAS NOT CHANGED MUCH
AT ALL OVER THE PAST 24 HOURS WITH THE HIGH CENTERED NORTH OF FAY.
AS A RESULT...THIS GENERAL WESTWARD MOTION IS EXPECTED TO CONTINUE
OVER THE NEXT 24 HRS. THE OUTFLOW HAS REMAINED VERY IMPRESSIVE ON
SATELLITE IMAGERY TONIGHT. THE 2350Z VORTEX DATA MESSAGE ESTIMATED
A MSLP AROUND 996 MB AND 50 KTS AS THE MAXIMUM SURFACE WINDS. THE
LOCAL OBSERVATIONS AROUND THE AREA ARE MAINLY SHOWING THE TROPICAL
STORM FORCE GUSTS IN THE RAIN BANDS. THERE HAVE BEEN SEVERAL
RECORDED GUSTS AROUND VALDOSTA UP TO 40 TO 50 MPH. THERE WAS A
DECENT HI-RES QUIKSCAT PASS OVER APALACHEE BAY THIS
EVENING...WHICH SHOWED SUSTAINED NW WINDS AROUND 30 KNOTS (SOME
COULD BE RAIN CONTAMINATED THOUGH). THE EVENING 00Z TAE SOUNDING
HAS 2.56 INCHES AS THE PWAT. THE MID-LEVEL THETA-E VALUE WAS
AROUND 350 K. THE STRONGEST WINDS IN THE VERTICAL WIND PROFILE
WERE AROUND 2 TO 3 KFT AT 50 TO 60 KTS. THE C-TOWER WHICH IS
APPROXIMATELY 100 FT ABOVE MSL...SHOWS SUSTAINED WINDS AROUND 40
KNOTS.

FOR RAINFALL...ESTIMATED STORM TOTALS FROM RADAR ARE RANGING
ANYWHERE FROM 2 TO 4 INCHES OVER PORTIONS OF THE AREA THUS FAR. AT
FSU...2.35 INCHES HAVE BEEN MEASURED THROUGH THE DAY TODAY. THREE
INCHES WAS RECORDED OVER CRAWFORDVILLE IN WAKULLA COUNTY.
ADDITIONAL AMOUNTS UP TO 3 TO 6 INCHES WITH ISOLATED HIGHER
AMOUNTS WILL REMAIN POSSIBLE THROUGH SATURDAY.

THE LATEST FORECAST FROM THE NHC CONTINUES TO SHOW FAY TRACKING
WEST OVER APALACHEE BAY INTO EARLY SATURDAY MORNING...MAKING A
FOURTH FLORIDA LANDFALL SOMEWHERE NEAR FRANKLIN AND WAKULLA
COUNTIES SOMETIME LATER SATURDAY MORNING...THEN HUGGING THE
PANHANDLE COAST THROUGH SATURDAY AFTERNOON/NIGHT. THIS TRACK
FORECAST HAS FAY MOVING AROUND 9-10 MPH ACROSS THE AREA SATURDAY
...WHICH IS QUITE FASTER THAN WHAT FAY IS CURRENTLY TRACKING
(4-5MPH). ALL COASTAL INTERESTS ARE URGED TO CONTINUE TO MONITOR
THE LATEST FORECAST FROM THE NHC AND TROPICAL STORM LOCAL
STATEMENTS FROM THE NWS TALLAHASSEE FOR ANY TRACK/SPEED AND
INTENSITY CHANGES.

AS FAY MOVES WEST ACROSS THE BIG BEND/PANHANDLE COAST THE MAIN
CONCERNS ACROSS THE CWA WILL BE CONTINUED HEAVY RAINFALL FROM THE
BANDS STREAMING OVER THE AREA AND POSSIBLY SOME MINOR COASTAL
FLOODING ALONG THE BIG BEND COAST OVER THE TRADITIONALLY PRONE
FLOOD AREAS...SUCH AS THE ST. MARKS AREA. THE EXPECTED ASTRONOMICAL
HIGH TIDES IN THE BIG BEND WILL BE AROUND 4 TO 4.3 FEET AT 6 TO 7
AM SATURDAY MORNING...THEN AROUND 3 FT AT 8 PM SATURDAY EVENING.

ONCE THE CIRCULATION CENTER MOVES INLAND ACROSS FRANKLIN COUNTY
THE WINDS WILL BECOME ESE OVER THE BAY...WHICH WILL EXPOSE AREAS
OF THE BIG BEND COAST. THE SLOSH MODEL ESTIMATES 2-4 STORM SURGE
POSSIBILITIES EXTENDING WEST AROUND THE BIG BEND COAST FROM DIXIE
COUNTY TO ALLIGATOR POINT THROUGH THE DAY SATURDAY...ESPECIALLY
SATURDAY EVENING...WHICH IS CONCURRENT WITH THE SECOND HIGH TIDE.

.LONG TERM...(MONDAY NIGHT-SATURDAY)
THE EXTENDED PERIOD STILL REMAINS UNCERTAIN AND WILL ULTIMATELY
DEPEND ON THE FINAL TRACK OF TROPICAL STORM FAY. THE LATEST OFFICIAL
NHC FORECAST AND THE MODELS INDICATE FAY WILL MOVE TO A POSITION
WEST OF OUR AREA THROUGH THE FIRST HALF OF THE EXTENDED PERIOD AND
MAY STALL AS THE STEERING ENVIRONMENT IS EXPECTED TO BECOME VERY
WEAK.

CURRENTLY...THE MODELS INDICATE PLENTY OF DEEP LAYER MOISTURE ACROSS
MUCH OF THE CWA WITH SOUTHERLY FLOW STREAMING ACROSS THE AREA
WRAPPING INTO FAY FROM THE GULF. THIS WILL KEEP THE RAIN CHANCES UP
THROUGH THE MID WEEK PERIOD...ESPECIALLY ACROSS THE WESTERN HALF
OF THE CWA. WEDNESDAY THROUGH SATURDAY...THE MODELS SHOW REMNANTS OF
FAY LIFTING OUT TOWARD THE NORTHEAST AS THE SUBTROPICAL RIDGE AND
A DRIER AIRMASS BUILDS BACK ACROSS THE AREA.

&&

.MARINE...ALL SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT
THROUGH THE DURATION OF THIS EVENT OVER THE NEXT 24 HRS. WAVE
HEIGHTS AT THE APALACHICOLA BUOY (42036) CONTINUES TO INCREASE AND
IS NOW UP TO AROUND 11 FT/8 SECONDS. THESE HEIGHTS WILL REMAIN UP
ACROSS THE MARINE AREA AND WILL BUILD WEST SOUTH OF THE PANHANDLE
AS FAY CONTINUES WEST. ALL COASTAL INTERESTS AND MARINERS SHOULD
CONTINUE TO MONITOR THE LATEST TRACK AND INTENSITY FORECAST FROM
THE NHC. THE GLOBAL WAVE MODELS AT THE APALACHICOLA BUOY (42036)
SHOWS THE SEAS INCREASING TO THE 6 TO 8 FT RANGE WITH 5 TO 7
SECOND PERIODS LATE TONIGHT THROUGH SATURDAY.

ADDITIONALLY....AS FAY CONTINUES TO TRACK WEST ALONG THE
PANHANDLE...STRONG ONSHORE WINDS EAST OF THE CIRCULATION CENTER
ALONG THE PANHANDLE COAST WILL RAPIDLY INCREASE THE SURF HEIGHTS
AND RIP CURRENTS TO DANGEROUS LEVELS FROM CAPE ST. BLAS TO DESTIN.

&&

.AVIATION...TROPICAL STORM FAY WILL CONTINUE TO SLOWLY DRIFT WEST
THROUGH THE TAF PERIOD ALONG THE NORTHEAST GULF COAST. LITTLE CHANGE
TO THE OVERALL FORECAST FROM THE LAST TAF PACKAGE. RAIN BANDS ARE
ONGOING AND WILL CONTINUE FROM KTLH TO KABY AND KVLD INTO TONIGHT.
KDHN AND KPFN JUST SEEING THESE BANDS ARRIVE AND THEY WILL
OVERSPREAD INTO THE EVENING HOURS. BASICALLY LOOKING AT A SHOWERY
THROUGH THE EVENING WITH OFF AND ON RAIN BANDS CIRCULATING AROUND FAY.
A GENERAL MVFR SCENARIO FOR ALL TERMINALS WITH TEMPO PERIODS OF IFR
VIS ASSOCIATED WITH HEAVIER RAIN BANDS. WINDS THROUGH THIS EVENING
WILL BE GENERALLY FROM THE NORTH TO NORTHEAST IN THE 15-25 KNOT
RANGE...GUSTS IN THE HEAVIER RAIN BANDS EXPECTED TO REACH UP INTO
THE 30-40 KNOT RANGE...ESPECIALLY FROM KTLH TO KVLD. FAY IS FORECAST
TO MOVE WEST ALONG THE FLORIDA PANHANDLE COASTLINE TONIGHT INTO
SATURDAY WITH A CONTINUED THREAT FOR OFF AND ON RAIN BANDS...SOME OF
WHICH COULD BE HEAVY. WINDS CONTINUE GUSTY SWITCHING THE EAST AND
SOUTHEAST FROM KTLH TO KVLD AND KABY AND CONTINUING NORTH AND
NORTHEAST AT KPFN AND KVLD. THE POTENTIAL EXIST FOR A PERIOD OF
HEAVIER RAIN FROM KPFN TO KTLH SATURDAY MORNING.

&&

.FIRE WEATHER...NO CONCERNS THROUGH THE WEEKEND AND FAY TRACKS
ACROSS THE TRI-STATE AREA.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
     COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
     IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
     QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
     TURNER...WORTH.

FL...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...GADSDEN...JEFFERSON...LAFAYETTE...LEON...
     LIBERTY...MADISON...TAYLOR...WAKULLA.

     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT /7 PM CDT/ SATURDAY
     FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
     DIXIE...FRANKLIN...GADSDEN...GULF...JEFFERSON...LAFAYETTE...
     LEON...LIBERTY...MADISON...TAYLOR...WAKULLA...WASHINGTON.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAY...COASTAL
     WALTON...DIXIE...FRANKLIN...GULF...JEFFERSON...TAYLOR...
     WAKULLA.

     FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...GULF...HOLMES...INLAND
     WALTON...JACKSON...WASHINGTON.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: APALACHEE BAY OR
     COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL
     OUT TO 20 NM...COASTAL WATERS FROM OCHLOCKONEE RIVER TO
     APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE
     RIVER TO KEATON BEACH OUT 20 NM...COASTAL WATERS FROM
     APALACHICOLA TO DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE
     RIVER TO APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM
     APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.

&&

AVIATION...MROCZKA
REST OF DISCUSSION...GIBBS
Hazardous weather outlook, Aug 22, 5:24 AM EST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 AM EDT FRI AUG 22 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
624 AM EDT FRI AUG 22 2008 /524 AM CDT FRI AUG 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM FAY WAS LOCATED NEAR GAINESVILLE FLORIDA DURING THE
PRE-DAWN HOURS AND WAS MOVING SLOWLY WEST. IT IS EXPECTED TO TRACK
ALONG OR NEAR THE FLORIDA COASTLINE THROUGH TONIGHT. ASSOCIATED
RAINBANDS WILL ROTATE EAST TO WEST AND SPREAD ACROSS THE FORECAST
AREA. PROLONGED HEAVY RAIN AND STRONG AND GUSTY WINDS ARE EXPECTED
WITH RAINFALL TOTALS AMOUNTS RANGING FROM 2 TO 4 INCHES ACROSS
NORTHERN ALABAMA AND GEORGIA COUNTIES TO AROUND TEN INCHES ALONG THE
FLORIDA COAST WHICH MAY GENERATE FLOODING. SEE THE HURRICANE LOCAL
STATEMENTS ISSUED BY THIS OFFICE FOR MORE DETAILS AND A LIST OF
NON-ROUTINE PRODUCTS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... TROPICAL
STORM FAY WILL TRAVERSE THE REGION INTO LATE SUNDAY OR EARLY MONDAY.
POSSIBLE FLOODING ACROSS THE AREA WILL BE THE MAIN CONCERNS INTO THE
EARLY WORK WEEK. BY MIDWEEK...RAINFALL PATTERNS WILL RETURN TO A
MORE NORMAL SEABREEZE DRIVEN TYPE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Aug 22, 7:12 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 PM EDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TROPICAL STORM   LAKE PARK               30.68N 83.19W
08/22/2008                   LOWNDES            GA   TRAINED SPOTTER

            STRONG WINDS FROM A RAIN BAND ASSOCIATED WITH TROPICAL
            STORM FAY KNOCKED DOWN 2 TREES IN LAKE PARK THAT WERE 6
            INCHES IN DIAMETER.

&&

GOULD
Local storm report, Aug 22, 8:06 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
906 PM EDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TROPICAL STORM   QUINCY                  30.58N 84.58W
08/22/2008                   GADSDEN            FL   NEWSPAPER

            *** 1 FATAL *** SINCE AFTERNOON...ABOUT 40 TREES DOWN
            ACROSS COUNTY. ONE TREE FELL ON ELECTRIC WORKER FIXING
            POWER LINE ON PROVIDENCE ROAD.WORKER DIED.SEVERAL TREES
            FELL ON HOMES AND CARS.

&&

BLOCK
Local storm report, Aug 22, 8:09 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM EDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TROPICAL STORM   CRAWFORDVILLE           30.18N 84.37W
08/22/2008                   WAKULLA            FL   NEWSPAPER

            VARIOUS REPORTS ACROSS COUNTY SHOWS MANY ROADS IMPASSIBLE
            INCLUDING OLD BETHEL ROAD BECAUSE OF MUD ACCUMULATION. AT
            LEAST 15 TREES HAVE FALLEN ON POWER LINES THIS
            EVENING.MORE THAN 1000 CUSTOMERS WITHOUT POWER.

&&

BLOCK
Local storm report, Aug 22, 8:14 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 PM EDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TROPICAL STORM   TALLAHASSEE             30.44N 84.28W
08/22/2008                   LEON               FL   NEWSPAPER

            SEVERAL TREES DOWN ON ROADS ON POWERLINES THIS EVENING
            INCLUDING ON SHARER ROAD. ONE HOUSE DESTROYED BY TREE ON
            SHAMROCK ST.HOUSES DAMAGED ON TALPECO ROAD,SHARER ROAD
            AND STONEHENGE TRAIL.

&&

BLOCK
Local storm report, Aug 22, 9:48 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 PM EDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TROPICAL STORM   VALDOSTA                30.85N 83.28W
08/22/2008                   LOWNDES            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TROPICAL STORM FORCE GUSTS
            KNOCKED DONW AN ESTIMATED 125-150 TREES ALL ACROSS
            LOWNDES COUNTY. MOST WERE PINES BUT SOME WERE LARGER
            OAKS. THIS LEAD TO MANY POWER OUTAGES.

&&

GOULD
Local storm report, Aug 22, 9:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TROPICAL STORM   VALDOSTA                30.85N 83.28W
08/22/2008                   LOWNDES            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TROPICAL STORM FORCE GUSTS
            KNOCKED DOWN AN ESTIMATED 125-150 TREES ALL ACROSS
            LOWNDES COUNTY. MOST WERE PINES BUT SOME WERE LARGER
            OAKS. THIS LEAD TO MANY POWER OUTAGES.

&&

GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm. Local standard time, as filed.

Tropical Storm, Coffee

When
August 23, 12:00 AM EST to August 25, 12:00 AM EST
Where
Coffee forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county. Fourteen county roads were closed due to fallen trees.

Tropical Storm, Dale

When
August 23, 12:00 AM EST to August 25, 12:00 AM EST
Where
Dale forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county.

Tropical Storm, Geneva

When
August 23, 12:00 AM EST to August 25, 12:00 AM EST
Where
Geneva forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county.

Tropical Storm, Henry

When
August 23, 12:00 AM EST to August 25, 12:00 AM EST
Where
Henry forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county.

Tropical Storm, Houston

When
August 23, 12:00 AM EST to August 25, 12:00 AM EST
Where
Houston forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

There were scattered reports of downed trees and power lines throughout the county.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132773, 132774, 132775, 132776, 132777.